Alert archive / Pennsylvania / Wind Advisories in 2006

Wind Advisory 8, NWS Pittsburgh, PA

April 3, 200612 counties in Pennsylvania; 6 counties in West Virginia; 11 counties in Ohio

NWS Pittsburgh, PA issued this wind advisory at Apr 3, 2006, 5:13 PM EDT for 12 counties in Pennsylvania; 6 counties in West Virginia; 11 counties in Ohio. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2006, 5:13 PM EDT (21:13 UTC)
Expired
Apr 3, 2006, 9:01 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
All 29 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KPBZ 032113
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT MON APR 3 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-040200-
/O.NEW.KPBZ.WI.Y.0008.060403T2113Z-060404T0200Z/
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
513 PM EDT MON APR 3 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

WINDS CAN GUST OVER 45 MPH INTO THE EVENING HOURS IN THE WAKE OF
THE STRONG COLD FRONT THAT PASSED THROUGH THE AREA. WINDS WILL
SUBSIDE LATER THIS EVENING BUT STILL CAN HAVE WINDS GUSTING TO 35
MPH OVERNIGHT.

THESE WIND GUSTS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS71 KPBZ 040101
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT MON APR 3 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-040215-
/O.CAN.KPBZ.WI.Y.0008.000000T0000Z-060404T0200Z/
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
901 PM EDT MON APR 3 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELED THE WIND
ADVISORY. BUT WINDS CAN CONTINUE TO GUST BETWEEN 35 AND 40 MPH FOR
MUCH OF THE NIGHT ESPECIALLY IN THE HIGHER ELEVATIONS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Apr 3, 4:42 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 3, 4:42 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON APR 3 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LOWLEVEL CYCLONIC NORTHWEST WINDS IN THE AFTERMATH OF THE RECENT
COLD FRONTAL PASSAGE WILL BRING COLDER TEMPERATURES INTO WEDNESDAY.
RECENT NAM AND GFS MODEL RUNS SHOW THERE CAN BE SUFFICIENT LIFT AND
INSTABILITY IN THIS CYCLONIC FLOW TO CAUSE SHOWERS INTO TUESDAY
NIGHT. BASED ON NAM FORECAST SOUNDINGS, THERE CAN BE A CHANGEOVER
FROM RAIN TO SNOW AT TIMES WHEN BOUNDARY LAYER TEMPERATURES GO INTO
THE 30S.

WINDS ARE A CONCERN, AS MOMENTUM TRANSFER CONSIDERATIONS, BASED ON
NAM FORECAST SOUNDINGS AND POST FRONTAL PRESSURE RISES, CAN PRODUCE
SURFACE WIND GUSTS POSSIBLY GREATER THAN 40 MPH TONIGHT AND STILL IN
THE 30 MPH RANGE TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
THE LATEST GFS MODEL RUN SHOWS AN UPPER LONG-WAVE RIDGE CONTINUING
OVER THE CENTRAL PART OF THE UNITED STATES AND CANADA INTO THE
WEEKEND. THIS WILL RESULT IN A GENERALLY NORTHWEST FLOW OF AIR
ACROSS THE UPPER OHIO VALLEY UNTIL THEN, WHICH WILL CAUSE
TEMPERATURES TO BE NEAR OR SLIGHTLY COLDER THAN NORMAL, AS SHOWN BY
GFS MOS VALUES.

THE NEXT LOW PRESSURE SYSTEM FROM THE ROCKIES WILL CROSS THE UPPER
OHIO VALLEY FRIDAY INTO SATURDAY, BRINGING AN OPPORTUNITY FOR
SHOWERS THEN.

&&

.AVIATION...
WITH THE ONSET OF THE LOWLEVEL CYCLONIC NORTHWEST FLOW, EXPECT
STRATOCUMULUS CEILINGS TO DROP INTO MVFR RANGE TONIGHT. SCATTERED
SHOWERS CAN REDUCE VISIBILITIES AT TIMES ALSO INTO MVFR RANGE.
DURING TUESDAY, CEILINGS MAY LIFT INTO THE VFR RANGE MOST OF THE
TIME.

THE MAIN AVIATION CONCERN WILL BE THE WINDS, WHICH CAN GUST OVER 30
KTS TONIGHT BASED ON MOMENTUM TRANSFER CONSIDERATIONS AS VIEWED ON
NAM FORECAST SOUNDINGS. WINDS CAN STILL GUST TO NEAR 30 KTS
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 3, 9:38 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 AM EDT MON APR 3 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-041345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
938 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY WITH THE PRIMARY SEVERE THREAT FROM LARGE HAIL AND DAMAGING
WIND GUSTS. THE THREAT OF SEVERE THUNDERSTORMS WILL END WITH THE
PASSAGE OF A COLD FRONT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

15

In the hours before

Local storm report, Apr 3, 1:53 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             WEST MIFFLIN            40.36N 79.91W
04/03/2006  E1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED QUARTER 1.00 INCH HAIL IN CITY
            OF WEST MIFFLIN.

&&
Local storm report, Apr 3, 2:38 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 NE NEW BETHLEHEM      41.04N 79.27W
04/03/2006  M0.88 INCH       CLARION            PA   AMATEUR RADIO

            PUBLIC REPORTED 0.88 INCH HAIL IN TYLERSBURG, CLARION
            COUNTY.

&&
Local storm report, Apr 3, 2:44 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             CLARION                 41.21N 79.38W
04/03/2006  E0.88 INCH       CLARION            PA   AMATEUR RADIO

            PUBLIC REPORTED NICKEL SIZED HAIL IN CITY OF CLARION.

&&
Local storm report, Apr 3, 2:54 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BROOKVILLE              41.16N 79.08W
04/03/2006  E0.75 INCH       JEFFERSON          PA   PUBLIC

            PUBLIC REPORTED THREE QUARTER INCH HAIL IN CITY OF
            BROOKVILLE.

&&
Local storm report, Apr 3, 3:37 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             KITTANNING              40.83N 79.52W
04/03/2006  M0.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

&&
Local storm report, Apr 3, 3:51 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             WOODSFIELD              39.76N 81.12W
04/03/2006  E0.75 INCH       MONROE             OH   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED LARGE MARBLE SIZED HAIL AND
            GUSTY WINDS.

0150 PM     HAIL             WEST MIFFLIN            40.36N 79.91W
04/03/2006  E1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED QUARTER 1.00 INCH HAIL IN CITY
            OF WEST MIFFLIN.

0150 PM     HAIL             4 NE NEW BETHLEHEM      41.04N 79.27W
04/03/2006  M0.88 INCH       CLARION            PA   AMATEUR RADIO

            PUBLIC REPORTED 0.88 INCH HAIL IN TYLERSBURG, CLARION
            COUNTY.

0151 PM     HAIL             BUTLER                  40.86N 79.90W
04/03/2006  E0.75 INCH       BUTLER             PA   AMATEUR RADIO

            AMATEUR RADIO REPORTED THREE QUATER INCH HAIL IN BUTLER
            NEAR ROUTE 422.

0156 PM     HAIL             KITTANNING              40.83N 79.52W
04/03/2006  M0.75 INCH       ARMSTRONG          PA   TRAINED SPOTTER

0240 PM     HAIL             BROOKVILLE              41.16N 79.08W
04/03/2006  E0.75 INCH       JEFFERSON          PA   PUBLIC

            PUBLIC REPORTED THREE QUARTER INCH HAIL IN CITY OF
            BROOKVILLE.

0243 PM     HAIL             CLARION                 41.21N 79.38W
04/03/2006  E0.88 INCH       CLARION            PA   AMATEUR RADIO

            PUBLIC REPORTED NICKEL SIZED HAIL IN CITY OF CLARION.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:42 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler63 min
Apr 3, 1:46 PM EDTSevere Thunderstorm WarningPBZAllegheny29 min
Apr 3, 1:54 PM EDTSevere Thunderstorm WarningPBZWestmoreland36 min
Apr 3, 2:24 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson51 min
Apr 3, 12:02 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble43 min
Apr 3, 12:05 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson40 min

Nearby

Wind Advisories in Pennsylvania, 2006Wind Advisories in Ohio, 2006Wind Advisories in West Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.